Edited By Sophia Clifton
Published: November 18, 2019
Fact Checked
Fact-Checked

Editors carefully fact-check all Drugwatch content for accuracy and quality.

Drugwatch has a stringent fact-checking process. It starts with our strict sourcing guidelines.

We only gather information from credible sources. This includes peer-reviewed medical journals, reputable media outlets, government reports, court records and interviews with qualified experts.

On this episode of the Drugwatch Podcast, our guest is filmmaker and artist Michelle Polacinski. After taking the fluoroquinolone antibiotic Cipro for a urinary tract infection, Polacinski began to suffer from what friends and family called a “mystery illness.”

It started with numbness in her right arm. She dismissed it as a simple pinched nerve from sleeping in the wrong position, but the symptoms began to progress. Soon, she lost feeling in her entire body.

“I had that numb arm for three days, and then the left arm went numb. Then, both of my legs … my brain was also foggy. I couldn’t really think straight. I would talk really slowly … and that was really scary,” Polacinski said.

Her primary care physician told her the symptoms she was suffering came from antibiotics called fluoroquinolones that include Cipro, Levaquin and Avelox — popular and powerful antibiotics.

The urgent care that prescribed them for Polacinski’s UTI never told her the drugs could cause serious side effects, including nerve and tendon damage.

These drugs carry several black box warnings — the FDA’s most severe warning. In December 2018, the agency also warned the drugs could cause ruptures or tears in the aorta, the main artery in the body.

“For so long everyone thought I was dying, I had some mystery illness, and I was too sick to explain it to people, and people kept asking what was wrong with me,” Polacinski said.

She decided to share her story and found Facebook groups and websites like Floxie Hope. That was when she found out there were thousands of others like her. It angered her that these drugs were affecting so many people. Some were permanently disabled.

“I was really mad because I consider myself — or I had considered myself — pretty up-to-date on side effects and stuff and I just didn’t know an antibiotic could do that,” Polacinski said.

She knew she had to spread awareness about what she and others went through. But she had lost all her savings to medical bills and had to move in with her parents. She thought there was nothing she could do.

“Well, I thought, oh my entire career is over … everything was gone,” she said. “I didn’t know what to do, and I was like well, I have a camera, I have an education and experience and I know a lot about what happened to me, and I just, I wanted to educate people so they’re making informed decisions when taking drugs.”

The result is her upcoming documentary called Floxed. Polacinski hopes to educate the medical community as well as the public about the potential negative side effects of fluoroquinolone antibiotics.